Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS Mobile, AL

May 3, 2003Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2003, 5:15 PM CDT for Greene County, Perry County, Wayne County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 5:15 PM CDT (22:15 UTC)
Expired
May 3, 2003, 6:00 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Greene County, MS, Perry County, MS, Wayne County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032215
SVRMOB
MSC041-111-153-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL...CORRECTED...
511 PM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST MISSISSIPPI
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 600 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MULBERRY...MOVING SOUTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHODES...MULBERRY BY 520 PM CDT
  RICHTON BY 535 PM CDT
  SAND HILL BY 545 PM CDT

OTHER STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER NORTH CENTRAL 
GREENE COUNTY AND NORTH CENTRAL WAYNE COUNTY...MOVING SOUTH AT 20 
MPH.  

STRONG DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3160 8887 3153 8906 3120 8895 3128 8870

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:40 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 3, 2:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CDT SAT MAY 3 2003

MOST OF THE SHOWERS AND THUNDERSTORM ACTIVITY WILL BE SOUTH OF THE
COAST BY FORECAST RELEASE TIME. SEVERE THUNDERSTORM WATCH WILL
EXPIRE AT 3 PM...DONT LOOK LIKE ANOTHER ONE WILL BE NEEDED...BUT A
FEW STRONG STORMS MAY STILL POP IN AREAS THAT MISSED MOST OF THE
RAIN EARLIER TODAY. A FEW STORMS OVER THE INLAND AREAS WILL PERSIST
INTO THE EVENING HOURS. A WEAK SHORT WAVE IN THE H5 FLOW WEAKEN AS
IT ENTERS THE FORECAST AREA THIS EVENING. WILL LEAVE SCATTERED TO
ISOLATED THUNDERSTORMS IN FOR THIS EVENING. WILL ALSO LIKELY MENTION
SOME STRONG OVER PARTS OF INLAND SOUTHEAST MISSISSIPPI THIS EVENING.
OUTFLOW BOUNDARY MOVING ACROSS SOUTHEAST MISSISSIPPI REMAINS A RICH
AREA FOR STRONG OR SEVERE STORMS INTO THE EVENING. REMAINDER OF
SHORT TERM FORECAST LOOKS PRETTY GOOD. SOUTHERLY WINDS WILL BE
INCREASING SUNDAY AFTERNOON AS FRONT DISSIPATES. ANOTHER WEAK
DISTURBANCE ON MONDAY SHOULD INITIATE MORE CONVECTION THEN.

IN THE EXTENDED...LITTLE CHANGE...SOUTHERLY WINDS...DECENT MOISTURE
AND AN OCCASIONAL UPPER DISTURBANCE SHOULD SPELL A CHANCE OF MAINLY
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.
MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO
SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE
PLAINS.

FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. INCREASING
SURFACE WINDS ON SUNDAY AND MONDAY WILL MEAN HIGHER DAYTIME
DISPERSIONS.

MARINE...MODERATE ONSHORE WINDS FROM SUNDAY INTO MID WEEK.

.PRELIMINARY TEMPS / POPS...
MOBILE     67 87 68 84 / 10 00 00 20
PENSACOLA  68 85 70 84 / 10 00 00 20
DESTIN     69 81 71 80 / 10 00 00 20
EVERGREEN  64 88 64 84 / 10 00 00 20
WAYNESBORO 65 88 69 84 / 40 00 00 20
CAMDEN     64 88 66 84 / 10 00 00 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 3, 5:45 AM CDT, 11 hours 30 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TODAY.  THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE
SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH
OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND
ALABAMA.  AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM
THE NORTHWEST TO THE SOUTHEAST.  THE PRIMARY CONCERN WITH ANY SEVERE
STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS.

BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST
FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR
THE APPROACH OF DARK...THREATENING CLOUDS.  BOATERS CAN BECOME
EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE
WAY TO SAFE HARBOR.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 3, 11:40 AM CDT, 5 hours 35 minutes before
FLZ001>006-031730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR NORTHWEST FLORIDA UNTIL 1230 CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 6 MILES NORTH OF MCLELLAN TO PERDIDO...MOVING
SOUTHEAST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND  NEAR...CENTURY...
BRATT...JAY AND OAK GROVE THROUGH NOON CDT. THE LINE OF STORMS WILL
MOVE TO THE COAST BY 1230 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED. MARBLE TO DIME SIZE HAIL
AND A FEW TREES BLOWN WERE REPORTED EARLIER THIS MORNING AS THE
STORMS MOVED ACROSS SOUTH ALABAMA.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST
FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 12:16 PM CDT, 4 hours 59 minutes before
ALZ062-064-FLZ002-004-006-031745-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1216 PM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY  IN SOUTHWEST ALABAMA
AND WEST FLORIDA PANHANDLE UNTIL 1245 PM CDT...

....A LINE OF STRONG THUNDERSTORMS FROM NICEVILLE TO NEAR MILTON TO
JUST NORTH OF LOXLEY WILL CONTINUE TO MOVE SOUTHWARD AT 25 MPH. THE
STORMS WILL BE FROM DESTIN TO PENSACOLA TO SUMMERDALE BETWEEN 1230
AND 1240 PM. CONSIDERABLE LIGHTNING HAS BEEN OCCURRING WITH THESE
STORMS...PERSONS ON THE BEACH SHOULD BE PREPARED TO SEEK SHELTER
UNTIL THE STORMS HAVE PASSED.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA
AND SOUTHEAST MISSISSIPPI.
Local storm report, May 3, 1:46 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
146 PM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    1 E EXCEL                 AL   OTHER
05/03/03   MONROE                         FUNNEL CLOUD

950 AM    1 E EVERGREEN             AL   WIND DAMAGE
05/03/03   CONECUH                        TREE DOWN

1021 AM    3 W CHATOM                AL   .75 INCH HAIL
05/03/03   WASHINGTON                     HWY 56 WEST OF CHATOM

1235 PM    1 E SEMINOLE              AL   .88 INCH HAIL
05/03/03   BALDWIN

1230 PM    1 E WALNUT HILL           FL   1.75 INCH HAIL
05/02/03   ESCAMBIA

1259 PM    1 E WILMER                AL   1.00 INCH HAIL
05/03/03   MOBILE                         REPORT VIA WALA FOX 10

1248 PM    5 N SEMMES                AL   1.75 INCH HAIL
05/03/03   MOBILE                         REPORTED VIA WKRG 5

103 PM    1N SEMMES                 AL   HAIL
05/03/03   MOBILE                         SIZE UNK-REPORED BY PUBLIC
                                          TO WALA FOX 10

1146 AM    MT VERNON                 AL   HAIL
05/03/03   MOBILE                         PUBLIC REPORT VIA WALA FOX
                                          10. SIZE UNK

BD
Special weather statement, May 3, 2:15 PM CDT, 3 hours before
ALZ064-032015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CDT SAT MAY 3 2003

...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY UNTIL 315 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR MONTROSE...OR JUST NORTH OF FAIRHOPE...MOVING
SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CLAY
CITY...TURKEY BRANCH...SILVERHILL...MARLOW...ROBERTSDALE...MAGNOLIA
SPRINGS...SUMMERDALE AND GASQUE THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM WILL BE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SOME SMALL
HAIL WILL ALSO BE POSSIBLE WITH THE STORM.  SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 3:18 PM CDT, 1 hour 57 minutes before
ALZ052-053-055-056-059>064-FLZ001>006-GMZ630-650-655-MSZ067-075-076-
078-079-032045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
318 PM CDT SAT MAY 3 2003

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE FOLLOWING
COUNTIES HAS EXPIRED...

IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...MOBILE...BALDWIN...CLARKE...WILCOX...
     MONROE...CONECUH...ESCAMBIA...BUTLER...CRENSHAW...AND
     COVINGTON.

IN THE WESTERN FLORIDA PANHANDLE...

     ESCAMBIA...SANTA ROSA...AND OKALOOSA.

IN SOUTHEAST MISSISSIPPI...WAYNE...GEORGE...GREENE...PERRY AND STONE.

SCATTERED THUNDERSTORMS...ISOLATED SEVERE POSSIBLE WILL CONTINUE TO
DEVELOP AND MOVE SOUTHEAST OVER THE EXTREME WESTERN SECTIONS OF
SOUTHWEST ALABAMA AND INLAND SOUTHEAST MISSISSIPPI FOR THE NEXT FEW
HOURS.
Local storm report, May 3, 3:40 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
340 PM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    1 E GAINESTOWN            AL   WIND DAMAGE 05/03/03
           CLARKE                         1 HOME DAMAGED
                                          NUMEROUS TREES DOWN.

0340 PM    10 W MOBILE               AL   1.00 INCH HAIL
05/03/03   MOBILE                         HOWELLS FERRY @ CODY
                                          ROAD. NWS EMPLOYEE

0345 PM    4 W MOBILE                AL   1.00 INCH HAIL
05/03/03   MOBILE                         AT TV STATION WKRG

130 PM     4 NW MOBILE               AL   .75 INCH HAIL
05/03/03   MOBILE                         MOBILE INFIRMARY OFF
                                          SPRINGHILL AVE

140 PM     5 W MOBILE                AL   .75 INCH HAIL
05/03/03   MOBILE                         AT DOWTOWNER LOOP OFF
                                          AIRPORT

0155 PM    6 NW MOBILE               AL   .88 INCH HAIL
05/03/03   MOBILE                         WKRG 5 REPORTS INTXN
                                          OXFORD... MOFFETT...&
                                          OVERLOOK RD

0155 PM    6 NW MOBILE               AL   .75 INCH HAIL
05/03/03   MOBILE                         INTXN SPRINGHILL & ZEIGLER
                                          WKRG 5 REPORTS

0155 PM    5 NW MOBILE               AL   .75 INCH HAIL
05/03/03   MOBILE                         INTXN MOFFETT & I65
                                          WKRG 5 REPORTS

248 PM     5 W CHATOM                AL   1.75 INCH HAIL
05/03/03   WASHINGTON                     EMA-CHATOM TO MS STATE LINE

255 PM     5 SW SEABOARD             AL   2.00 INCH HAIL
05/03/03   WASHINGTON                     HWY 17 @ US 45...NEAR
                                          DEER PARK

315 PM     1 W GRAND BAY             AL   .88 INCH HAIL
05/03/03   MOBILE                         WKRG 5 REPORTS

315 PM     4 W GRAND BAY             AL   .75 INCH HAIL
05/03/03   MOBILE                         I-10 @ MS-AL LINE-WKRG 5
                                          REPORTS

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:13 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne47 min
May 3, 6:02 PM CDTSevere Thunderstorm WarningMOBGreene28 min
May 3, 6:13 PM CDTTornado WarningMOBGreene32 min
May 3, 6:23 PM CDTTornado WarningMOBGeorge37 min
May 3, 6:59 PM CDTSevere Thunderstorm WarningMOBGeorge31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.